Dress syndrome associated autoimmune limbic encephalitis with epstein–barr virus reactivation

      Introduction: Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe drug hypersensitivity reaction characterized by rash, fever and multi-organ failure. The most frequent causative drugs are the antiepileptics and antimicrobials. Recent studies demonstrated that some viruses can be reactivated during the course of this syndrome. Limbic encephalitis is a rare disorder characterized by cognitive dysfunction with severe memory disturbance, seizures, and psychiatric symptoms. We present a case of DRESS syndrome with reactivation of EBV who developed autoimmune limbic encephalitis. Case: A 37 year old woman was admitted with tremor, fever and skin eruptions. She had bipolar affective disorder and her prior medication included valproic acid, lithium and quetiapine. Three months ago apiprazole was added, quetiapin was tapered and two months ago lamotrigine was initiated. Her skin eruptions developed approximately 40 days after the initiation of lamotrigine. One week ago, she was admitted to a local hospital where quetiapine, apiprazole and lamotrigine were stopped and methylprednisolone was initiated. The physical examination showed diffuse pruritic maculopapular and erythematous rash with edema of the face and neck. Her pharyngeal reflex was hypoactive. She had postural and kinetic tremor, rigidity and bradykinesia, and hepatomegaly. Leukocytosis with eosinophilia and atypical lymphocytosis were evident. Serum aminotransferases were high. EBV Ig M and EBV EBNA Ig G were found to be positive suggesting reactivation. Other serologic tests for viral infections were negative as were autoantibodies. The patient was put on methylprednisolone with the diagnosis of DRESS syndrome together with quetiapine, lorazepam and sulbactam–ampicillin. On the third day, the patient deteriorated. She was disorientated, began to have difficulties in walking and sitting in the bed. She developed intentional and resting tremor. She had a mask face and rigidity. Her pharyngeal reflex was diminished. Magnetic resonance (MR) imaging of the brain showed diffuse symmetrical high T2A intensity of bilaterally hippocampus and amygdale. In the perfusion MR, there was also a decreased perfusion at these localizations. The heart rate variability analysis demonstrated impairment both in sympathetic and parasympathetic systems. Electroencephalography showed diffuse mild slow activity with no active epileptiform abnormality. Serum sodium which was in normal ranges on the admission declined progressively with suggesting the syndrome of inappropriate anti-diuretic hormone. These clinical and radiological findings led us to a diagnosis of immune mediated limbic encephalitis. Intravenous immune globuline (IVIG) was initiated, quetiapine was increased, lorazepam was tapered and stopped as was sulbactam–ampicillin. Various investigations pointed out immune mediated limbic encephalitis as the possible cause. After 7 days of IVIG she was improved. After 30 days she recovered completely and was discharged. Discussion: This is a rare case of concomitant DRESS syndrome, limbic encephalitis and SIADH which was treated successfully. Our literature review yielded three cases of limbic encephalitis associated with DRESS syndrome and HHV-6 reactivation was shown in all of them. However, association with EBV has not been documented before. The choice of therapy after discontinuation of the culprit drug must be made carefully, in order not to cause flare-ups of DRESS.
      To read this article in full you will need to make a payment